Michigan, 2003

Hail and Damaging Winds in Michigan, August 28 to 29, 2003

August 28 to 29, 2003 · NWS APX · 8 events in 5 counties and zones

A cluster of severe thunderstorms came onshore from Lake Michigan, producing pockets of wind damage and large hail in northwest Lower Michigan.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A cluster of severe thunderstorms came onshore from Lake Michigan, producing pockets of wind damage and large hail in northwest Lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 27, 9:00 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 27, 9:00 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1000 PM EDT WED AUG 27 2003

.SHORT TERM...A RELATIVELY QUIET EVENING UNDERWAY ACROSS NRN MI.
SURFACE ANALYSIS SHOWS HIGH PRESSURE CENTERED OVER LAKE SUPERIOR...
WITH RIDGING EXTENDING SWD THROUGH LAKE MI. THIS HIGH WILL DROP SE
OVERNIGHT AND BE LOCATED VICINITY OF LAKE HURON BY SUNRISE. THIS
WILL PROVIDE FORECAST AREA WITH A DRY LOW LEVEL AIRMASS...AND LIGHT
WINDS.

THE BIGGEST QUESTION IS HOW COOL IT WILL GET. LOW DEW POINTS AND
SLACKENING PRESSURE GRADIENT WILL CERTAINLY SUPPORT A COOL NIGHT.
SATELLITE LOOP SHOWS SOME HIGH CLOUDS SPILLING OVER TOP OF FLAT
500 MB RIDGE AXIS INTO NRN MI -- THOUGH THEY ARE APPARENTLY HAVING
LITTLE IMPACT ON OUR DIURNAL COOLING...WITH LOWER 50S ALREADY
REPORTED IN SOME LOCALES. BASED ON SATELLITE TRENDS...IT APPEARS
THESE CLOUDS WILL THIN SOMEWHAT OVERNIGHT. THAT HAVING BEEN
SAID...LOWS AROUND 40 OVER INTERIOR AREAS A GOOD BET. A WEAK LAND
BREEZE WIND COMPONENT SHOULD HELP PROMOTE EVEN FURTHER LOW LEVEL
DRYING/COOLING.

GOING FORECAST/GRIDS ALREADY HAVE GOOD HANDLE ON TEMPERATURES. ANY
ADJUSTMENTS WILL BE MINOR. EXPECT SKIES TO REMAIN CLEAR TO PARTLY
CLOUDY.

SMITH

&&

.PREV DISCUSSION...

LONG TERM...ON THURSDAY HIGH PRESSURE WILL BE LOCATED OVER THE
ENTIRE EASTERN LAKES REGION IN THE MORNING...WHILE A STORM SYSTEM
BUILDS OVER MINNESOTA. THE SURFACE SYSTEM WILL MOVE INTO WESTERN
LAKE SUPERIOR BY 00Z FRIDAY...WHILE THE EAST LAKES HIGH MOVES ONTO
THE NORTH ATLANTIC COAST. AT UPPER LEVELS A WEAK 500 MB RIDGE WILL
STRENGTHEN OVER THE GREAT LAKES IN THE MORNING AND LATE AFTERNOON IN
ADVANCE OF A BROAD UPPER TROUGH MOVING OVER THE UPPER MIDWEST.
CORRESPONDING 850/700 AND 700/500 MB QVECTORS SHOW A DIVERGENT
PATTERN LOCATED OVER THE STATE THROUGH THE AFTERNOON IN RESPONSE TO
THE SURFACE AND UPPER LEVEL RIDGING. THE AIRMASS OVER THE FORECAST
AREA IN ADVANCE OF THE UPPER MIDWEST STORM SYSTEM...WILL BE DRY AND
THEREFORE STABLE INTO THE AFTERNOON...AS SURFACE DEW POINTS WILL BE
IN THE LOWER 40S AND 850 MB DEW POINTS WILL BE DRIER THAN -15C.
HOWEVER LATE IN THE AFTERNOON OVER EAST UPPER MICHIGAN...A 850MB
THTE RIDGE WITH DEW POINTS INCREASING TO BETWEEN 10C AND 11C WILL
BEGIN TO INFLUENCE AREAS NORTH OF THE STRAITS. AFTERNOON STABILITY
WILL THEREFORE DECREASE OVER EAST UPPER AS THE SHOWALTER DROPS TO
-4C AND THE CAPES INCREASE TO AROUND 200 J/KG. ALSO BETWEEN 18Z AND
00Z FRIDAY 850/700 MB QVECTORS BEGIN TO SHOW CONVERGENCE DEVELOPING
OVER EAST UPPER IN ADVANCE OF THE APPROACHING FEATURE FROM WEST
UPPER MICHIGAN. THEREFORE WILL KEEP THE MENTION OF LATE AFTERNOON
SHOWERS AND THUNDERSTORMS OVER EAST UPPER...AND WILL KEEP THE REST
OF THE FORECAST AREA DRY WITH THE SOUTHEAST PORTIONS OF THE CWA
SEEING THE MOST SUN.

THURSDAY NIGHT...THE SURFACE AND MID LEVEL MOISTURE WILL CONTINUE TO
INCREASE AND SPREAD EAST OVER THE ENTIRE FORECAST AREA. THE 850MB
THTE RIDGE WITH 850MB DEW POINTS AROUND 14C WILL MOVE OVER LOWER
MICHIGAN IN THE EVENING...BEFORE BEGINNING TO PUSH INTO LAKE HURON
DURING THE OVERNIGHT PERIOD. SURFACE DEW POINTS WILL ALSO CONTINUE
TO RISE...INCREASING INTO THE UPPER 50S AND LOWER 60S OVER THE
ENTIRE FORECAST AREA BY THE OVERNIGHT HOURS. THE STABILITY WILL
THEREFORE CONTINUE TO DECREASE OVER THE REGION OVERNIGHT AS CAPES
INCREASE TO BETWEEN 900 AND 1700 J/KG AND LIS DROP TO BETWEEN -1C
AND -3C. 850/700 AND 700/500 MB QVECTORS SHOW A CONVERGENCE PATTERN
DEVELOPING OVER THE ENTIRE FORECAST AREA INTO THE OVERNIGHT
HOURS....WITH THE BEST CONVERGENT PATTERN DEVELOPING OVER EAST UPPER
MICHIGAN AND EXTREME NORTHERN LOWER MICHIGAN...AS A 500MB SHORT WAVE
MOVES OVER LAKE SUPERIOR. WILL MENTION LIKELY SHOWERS AND
THUNDERSTORMS OVER THE ENTIRE FORECAST AREA WITH THE HIGHEST CHANCES
NORTH OF GAYLORD.

FRIDAY...THE SURFACE STORM SYSTEM WILL MOVE NORTHEAST AWAY FROM THE
GREAT LAKES REGION THROUGH THE DAY...WITH THE COLD FRONT EXITING
SOUTHEAST OF THE FORECAST AREA BY THE AFTERNOON. IN THE AFTERNOON A
RIDGE OF HIGH PRESSURE WILL MOVE INTO THE GREAT LAKES REGION FROM A
HIGH CENTERED OVER THE NORTHERN PLAIN STATES. AT UPPER LEVELS A 500
MB BROAD UPPER TROUGH WILL SWING SOUTH INTO THE NORTHERN LAKES IN
THE MORNING...WITH A STRONG VORT LOBE MOVING OVER THE UPPER LAKES IN
THE AFTERNOON. CORRESPONDING 850/700 AND 700/500 MB QVECTORS SHOW
CONVERGENCE LINGERING OVER MUCH OF THE FORECAST AREA THROUGH THE
MORNING AND INTO THE AFTERNOON OVER THE SRN PORTIONS OF THE FORECAST
AREA. WILL MENTION A CHANCE OF SHOWERS IN THE MORNING OVER EAST
UPPER LINGERING THE CHANCE INTO THE AFTERNOON SOUTH.

SATURDAY THROUGH WEDNESDAY...ON SATURDAY THE STATE WILL BE BETWEEN
STORM SYSTEMS. ONE SYSTEM WILL BE LOCATED OVER ONTARIO WITH A SECOND
SYSTEM MOVING NORTH INTO THE OHIO VALLEY...WHILE A RIDGE OF HIGH
PRESSURE EXTENDS INTO THE GREAT LAKES REGION FROM AN UPPER MIDWEST
HIGH. ALSO A 500MB TROUGH WILL BE LOCATED OVER THE WESTERN LAKES
SATURDAY AFTERNOON...BEFORE PUSHING EAST OF THE LAKES SUNDAY.
THEREFORE WILL KEEP A MENTION OF SHOWERS IN THE FORECAST SUNDAY
UNTIL THE UPPER TROUGH PUSHES EAST. WILL KEEP AFTERNOON HIGHS THIS
WEEKEND IN THE 60S AS 850 MB TEMPS AROUND 5C MIX TO THE SURFACE.
MONDAY AND TUESDAY...WILL MENTION DRY CONDITIONS OVER THE FORECAST
AREA AS HIGH PRESSURE WILL BUILD INTO THE LAKES REGION FROM THE
CENTRAL PLAINS. A 500 MB RIDGE WILL BUILD ACROSS THE LAKES REGION
TUESDAY AND WEDNESDAY. WILL KEEP DRY CONDITIONS FOR WEDNESDAY AS
SURFACE HIGH PRESSURE REMAINS THE DOMINATE FEATURE OVER THE REGION.

SWR

&&

.APX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 27, 4:05 PM EST, 8 hours 10 minutes before
MIZ008-015>036-041-042-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
505 PM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED ACROSS EASTERN UPPER MICHIGAN THURSDAY
AFTERNOON...AND ACROSS ALL OF NORTHERN MICHIGAN THURSDAY NIGHT. SOME
OF THE STORMS THURSDAY NIGHT MAY BECOME SEVERE...WITH DAMAGING WINDS
AND LARGE HAIL POSSIBLE. THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS
PARTS OF NORTHERN LOWER MICHIGAN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THURSDAY NIGHT. DISPATCHERS...
PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Kalkaska

When
August 28, 12:15 AM EST
Where
Kalkaska County, 4 mi SE of Rapid City
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.767, -85.717

Trees were downed.

Thunderstorm Wind, Benzie

When
August 28, 10:24 PM EST
Where
Benzie County, Frankfort
Measured
61 kt (70 mph) measured gust
Property damage
$15,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.800, -85.233

A 70 mph gust was measured at the Coast Guard Station on the Lake Michigan shoreline. Numerous trees and tree limbs were downed in Frankfort.

Thunderstorm Wind, Benzie

When
August 28, 10:45 PM EST
Where
Benzie County, Frankfort
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Trees were downed along M-22.

Thunderstorm Wind, Grand Traverse

When
August 28, 11:30 PM EST
Where
Grand Traverse County, 1 mi E of Acme
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.633, -86.233

A large tree was downed along M-72.

Hail, Benzie

When
August 28, 11:45 PM EST
Where
Benzie County, Lake Ann
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.633, -86.233

Hail, Grand Traverse

When
August 28, 11:45 PM EST
Where
Grand Traverse County, 5 mi W of Traverse City
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
44.767, -85.467

Hail, Leelanau

When
August 28, 11:45 PM EST
Where
Leelanau County, 5 mi W of Greilickville
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
44.717, -85.850

Lightning, Presque Isle

When
August 29, 1:00 AM EST
Where
Presque Isle County, 2 mi S of Onaway
Property damage
$4,000
Reported by
NEWSPAPER
Coordinates
44.783, -85.750

Lightning struck a tree outside a home. The charge moved through the ground and entered the house, splintering joists in the crawl space and starting a small electrical fire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368360, 5369406, 5369407, 5368356, 5368357, 5368358, 5368359, 5368361.